Antidepressants May Speed Bone Loss
SSRIs Linked to Reduced Bone Density in 2 Studies
WebMD News Archive
June 25, 2007 - Older men and women who take the most widely prescribed antidepressants are at increased risk for bone loss, new research shows, but it is unclear if the bone loss is caused by the drugs.
Two newly published studies -- one in men and the other in women -- appear to link the use of selective serotonin reuptake inhibitor (SSRI) antidepressants to age-related bone weakening.
In one study, older women who took SSRI antidepressants showed a 60% acceleration in bone loss, compared with women who did not take antidepressants, researcher Susan J. Diem, MD, MPH, tells WebMD.
The accelerated bone loss was not seen in women who took another type of antidepressant.
“That sounds very alarming, but we don’t really know if it is clinically meaningful, and we cannot definitively say that the SSRI use was the reason for the bone loss,” Diem says. “These are preliminary findings which need to be confirmed.”
SSRIs antidepressants include Prozac, Paxil, Lexapro, and Zoloft.
Antidepressants and Bone Loss
The studies, both published in the June 25 issue of the Archives of Internal Medicine, are not the first to suggest a link between SSRI antidepressant use and bone weakening.
In one of the strongest, reported in January, researchers in Canada found SSRI use to be associated with a twofold increase in the risk of fractures related to bone loss.
SSRIs work by blocking the protein associated with the movement of serotonin, the brain chemical linked to depression. The protein has also recently been discovered in bone, and laboratory studies suggest that SSRIs may inhibit the functioning of cells associated with bone health.
Diem and colleagues from the University of Minnesota studied SSRI use and bone loss in a group of 2,722 older women (average age about 78) enrolled in an osteoporosis study.
Roughly 200 of the women (7.3%) were SSRI users, while 118 (4.3%) took tricyclic antidepressants, and 2,406 (88%) took neither antidepressant.
Over an average follow up of five years, the SSRI users were found to have higher rates of hip bone loss than women who took tricyclic antidepressants and those who did not take antidepressants.